Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

What's happened to me: Paradoxical folate deficiency?

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by Leon, Sep 11, 2014.

  1. Leon

    Leon

    Messages:
    65
    Likes:
    18
    Hi All,

    I'd really appreciate some help. After building in all the supports, including lithium, which was non-existent in my hair, my treatment isn't going well. I started hydroxocobalamin on Sunday, and have since increased that to 500mcg per day (a small amount, I know). I started adb12 at 1g on Tuesday, and found a nice "neuro" effect, but stopped that yesterday to focus on getting methylfolate on board. So, I took a mere 100mcg of methylfolate with my hb12 this morning; and this afternoon I've experienced some violent diarrhea; am feeling very low and confused; am experiencing stomach pains; some pins and needles (especially in my face); have experienced panic attacks a few times; and am generally feeling lethargic. I want to believe this is detox kicking in -particularly since I've felt only minor detox from the hb12 up until now, and that's since stopped - but I'm also aware that I'm not taking mb12, and the addition of methylfolate might have induced an episode of paradoxical folate deficiency, even from such a small amount. (The only thing I added in today was 25mg of niacinamide at lunch.) Any thoughts on this would be greatly appreciated ...

    If I do have PFD, I suspect the advice will be to stop the methylfolate (for now) and hb12, and start mb12. However, you'll see from my snp's that I'm COMT++/FDR Vaq +-, so I don't tolerate methyl groups well. In fact, I have a history of mood swings, and even a cup of coffee makes me feel hypo-manic. With that said, I have been able to take 1g of ALCAR for the last week, and apart from some head rushes, it's been manageable. Conversely, the MTRR++ status means I'm probably not converting much of the hb12. So, I feel like I'm in a real tight spot genetically! That said, I'm really hoping I can work through this, even if the wise counsel is to go low and slow.

    Thanks a lot,
    Leon
     
  2. sregan

    sregan Senior Member

    Messages:
    680
    Likes:
    382
    Southeast
    I'm not the expert on this stuff that others here are but I will comment. Don't think the 100mcg of MB12 should have such an impact on either detox or methylation. Any chance you have the flu or food poisoning or any other thing that might have caused the diarrhea? 25mg of niacinamide is also a very small dose can't imagine it's causing that either.

    Your COMT++ might indicate that you are already overmethylated so maybe this small amount pushed you over the edge?

    Diarrhea is listed as a side effect of MB12 so maybe?

    You might see:
    Why Does High Dose (Methyl)B12 Cause Diarrhea?

     
    Critterina likes this.
  3. ahmo

    ahmo Senior Member

    Messages:
    4,352
    Likes:
    6,553
    Northcoast NSW, Australia
    @Leon I don't know the answer. You might see if you find it looking through some of Freddd's list of symptoms. You can find links to these lists in the Guide linked in my signature. Sorry I can't be of more help.
     
  4. Leon

    Leon

    Messages:
    65
    Likes:
    18
    Thanks for your replies. Just to clarify: I'm on hb12 rather than mb12, so I was concerned I wasn't getting any mb12 conversion for the MTHF. But the links were really helpful, because I do have IBS and it could be that I'm getting rid of bacteria due to an 'awakened' immune system. I also had quite good energy towards the back end of yesterday; so, the symptoms may have been die-off related. I've stuck with the low dose today to see how I get on.
     
  5. Critterina

    Critterina Senior Member

    Messages:
    1,202
    Likes:
    700
    Arizona, USA
    Yes, you may have an awakened immune system, but you could also have a virus, or there could have been bacteria on your fruits/vegetables. I seriously doubt that one dose of 100 mcg methylfolate could induce deficiency.

    For me, I twice thought I had paradoxical folate deficiency because of the angular chelitis, perioral dermatitis, and scalp involvement: The second time it happened I made the connection that both times were about 2 weeks after I started hormone replacement. Hmmm - less hormones, less dermatitis. No wonder more methylfolate didn't cure it. And the second time, the "folate deficiency" on my scalp stopped when I switched shampoos. I was just allergic to my shampoo.
     
  6. Leon

    Leon

    Messages:
    65
    Likes:
    18
    Thanks for these replies. I've settled down quite a bit. I think I had a huge wave of panic and anxiety, mixed with a sodden depression when I started the methylfolate that turned me slightly neurotic...

    One deniable thing I am finding now is that I'm urinating a lot more than before I started the hydroxocobalamin and methylfolate. This may indicate the opposite of PFD, according to Freddd's experience:

    "Edema - An additional thing I would like to mention. I would never have found it without 5 years of watching the onset of paradoxical folate insufficiency and trying to catch it earlier and earlier and to figure out what was causing it and to reverse it. For me the onset order goes back to the day of onset now with edema and a sudden increase of weight. I noticed that within 2 hours of taking sufficient Metafolin I would have an increase in urine output."

    http://forums.phoenixrising.me/inde...aradoxical-folate-deficiency-in-papers.27470/

    Only thing with this is there's nothing to me. I don't know where I'd be getting the water from! Perhaps it is due to taking potassium now, and my body getting rid of excess amounts. I only take about 300mg per day, but I have sodium wasting/low aldosterone, so my potassium might be higher than it should be already.

    Conundrum after conundrum!
     
  7. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,615
    Likes:
    3,595
    From reading your other topic about frequent urination, I am inclined to think you are experiencing magnesium toxicity. For how long have you been supplementing high dose magnesium?

    izzy
     
  8. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,615
    Likes:
    3,595
    BTW the antidote for magnesium toxicity is calcium. It is not recommended to take more than 250mg of calcium at a time though. Not sure what is best in your case.

    izzy
     
  9. Leon

    Leon

    Messages:
    65
    Likes:
    18
    Thanks for comin
    I've been taking 750-800mg of mg citrate for some months. I introduced an additional 200mg of mg malate about 4 days ago. I guess the addition did coincide with increased urination. The diarrhoea, confusion, etc., didn't last long; it's more like flu and inflamation now with the increased urination. I feel dreadful. Curiously, calcium gives me migraines because I'm high glutamate. I'll try reducing the mg today to see if that helps at all.

    Thanks, Izzy
     

See more popular forum discussions.

Share This Page